​​This is one of four Pre-hospital Guidelines NSW Health has prepared to guide clinical management and decision-making in the music festival context. The intended audience is healthcare professionals who provide clinical care onsite at music festivals. These will support the early identification of substance-induced toxicity, together with initiation of appropriate pre-hospital care and early transfer to tertiary health facilities.​

Last updated: 27 August 2019
Download

Decreased Level of Consciousness (LOC) is caused by global depression of the brain’s reticular system and may be a consequence of almost any drug or toxin. In patients with a recent history of illicit substance use, decreased LOC can be a result of direct central nervous system (CNS) toxicity (eg. alcohols, sedative-hypnotic agents, narcotics, mushrooms, serotonin syndrome), secondary metabolic or CNS toxicity (eg. seizures/post-ictal, hypoxaemia, hyponatraemia, hypoglycaemia) or non-toxicological issues (eg. head injury, trauma).

Coma or stupor may be preceded by drowsiness, yawning, dizziness, sweating, pallor, blurred vision, nausea or confusion.

Airway and respiratory compromise is the most emergent consequence of decreased LOC, however other complications such as hypotension and hypo- or hyperthermia must also be anticipated and addressed.

Other pre-hospital guidelines

Contact page owner: Centre for Population Health